Peter Gillman

Learn More
Data now exist from which an accurate definition for serotonin toxicity (ST), or serotonin syndrome, has been developed; this has also lead to precise, validated decision rules for diagnosis. The spectrum concept formulates ST as a continuum of serotonergic effects, mediated by the degree of elevation of intrasynaptic serotonin. This progresses from side(More)
New data on the pharmacology of tricyclic antidepressants (TCAs), their affinities for human cloned CNS receptors and their cytochrome P450 enzyme inhibition profiles, allow improved deductions concerning their effects and interactions and indicate which of the TCAs are the most useful. The relative toxicity of TCAs continues to be more precisely defined,(More)
Serotonin syndrome is caused by drug induced excess of intrasynaptic 5-hydroxytryptamine. The clinical manifestations are mediated by the action of 5-hydroxytryptamine on various subtypes of serotonin receptors. There is no effective drug treatment established. The history of the treatment of serotonin syndrome with 5-hydroxytryptamine blocking drugs is(More)
Toxicity resulting from excessive intra-synaptic serotonin, historically referred to as serotonin syndrome, is now understood to be an intra-synaptic serotonin concentration-related phenomenon. Recent research more clearly delineates serotonin toxicity as a discreet toxidrome characterized by clonus, hyper-reflexia, hyperthermia and agitation. Serotonergic(More)
BACKGROUND AND PURPOSE Monoamine oxidase inhibitors (MAOI) are known to cause serotonin toxicity (ST) when administered with selective serotonin reuptake inhibitors (SSRI). Methylene blue (methylthionium chloride, MB), a redox dye in clinical use, has been reported to precipitate ST in patients using SSRI. MB was assessed for MAO inhibition and so for its(More)
In a previous case report, published in this journal, we described a postoperative delirium in a patient during recovery from parathyroidectomy. We noted that the delirium resembled serotonin toxicity and that the patient had been taking paroxetine until 2 days before surgery. We offered several tentative explanations for this event, including an adverse(More)
This review focuses on the history of investigations into the behavioural reaction resulting from excess stimulation of post-synaptic 5-hydroxytryptamine receptors and the relative risk of this occurring with different combinations of drugs. Other aspects, particularly treatment with 5-hydroxytryptamine receptor antagonists, are reviewed in a recent(More)
This review focuses on new data from recent publications concerning how compounding interactions between different thermoregulatory pathways influence the development of hyperthermia and/or neuroleptic malignant syndrome (NMS), and the fundamental issue of the presumed causal role of antipsychotic drugs. The formal criteria for substantiating cause-effect(More)
Methylene blue has only recently been noted to cause severe central nervous system toxicity. Methylene blue is used for various conditions, including, intravenously, in methemoglobinemia, vasoplegia and as an aid to parathyroidectomy (at doses of 1-7.5 mg kg(-1)). This review of the current evidence concludes that 13 of 14 of the reported cases of CNS(More)